Alert archive / Florida / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 199, NWS Jacksonville, FL

July 10, 2017Putnam County, Saint Johns County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at Jul 10, 2017, 5:30 PM EDT for Putnam County, Saint Johns County, Florida. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 10, 2017, 5:30 PM EDT (21:30 UTC)
Expired
Jul 10, 2017, 6:15 PM EDT
In force
45 min
Issued by
NWS Jacksonville, FL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Putnam County, FL, Saint Johns County, FL

The radar

The Jacksonville radar (KJAX), 81 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 9.5 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2017-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1242 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2017-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1242 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
975 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 3:04 PM EDT, 2 hours 26 minutes earlier.

Area forecast discussion, Jul 10, 3:04 PM EDT, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
304 PM EDT Mon Jul 10 2017

.SHORT TERM...Early start for thunderstorms across southeast
Georgia and into the Suwannee River Valley from the Big Bend.
SPC Mesoanalysis page showing 3000 J/kg of SBCAPE already this
afternoon, and plenty of moisture available through the
atmospheric column thanks to southwest flow and PWATs above 2
inches. 500mb temps at KJAX were -7C and -8C at KCHS this morning.
Looks like this initial activity could be getting a boost from a
passing shortwave as well. Expect coverage to continue increasing
as outflow moves east and interacts with the ongoing isolated
thunderstorms along the Atlantic seabreeze. The primary hazard
this afternoon will likely be from heavy rainfall as storm motion
is expected to slow down some. DCAPE values aren't super high
today, but gusty winds and a few strong to marginally severe
storms are possible.

Convection will wane with sunset, though a few storms could hang
around across southeast Georgia closer to the edge of the
ridge/shortwave tonight. On Tuesday, onshore flow will increase as
high pressure over the central Atlantic strengthens. Upper level
flow looks pretty weak as well as the ridge axis remains well out
to sea. We should see another day with at least scattered diurnal
thunderstorms and enhancement with seabreeze mergers to the west
as the Atlantic seabreeze should prevail tomorrow.

Tuesday night through Thursday night...A deep easterly flow will
bring in drier air at the mid and upper levels Wednesday through
Thursday. PWATS will drop below average with values around 1.5
inches over ne Fl/se Ga as deep moisture remains to the south
with a tropical wave. Most the east coast will remain dry with
scattered convection over the interior. Temperatures will be near
average with below average rain chances.

.LONG TERM...Friday through Monday...Ridge at surface and aloft
will be just north of the area on Friday which will continue the
deep easterly flow. Scattered diurnal storms will be mainly over
the interior as the east coast seabreeze moves well inland. Ridge
axis will shift a little south over the weekend which will
transition our mean flow to the sw by Sunday and Monday. Moisture
will increase with PWATs back to around 2 inches for Sunday and
Monday so expect coverage of p.m. storms to increase. Temperatures
will be above average with pops increasing to above average for
Sunday and Monday.

&&

.AVIATION...
Scattered to numerous showers are developing across the western half
of the area. Isolated storms are beginning to develop along the
Atlantic seabreeze, and expect coverage to continue increasing
through the afternoon. Confidence in timing is low, but have added
some TEMPO groups to a few TAF sites for this afternoon. Bottom
line is there will be at least vicinity thunderstorms for all
terminals today. VFR conditions are expected outside of convection.
Gusty, variable winds are possible near storms, and heavy
rainfall will bring IFR visibilities at times with heavier
downpours. Fairly light winds and VFR conditions are expected
after the sun sets through early Tuesday morning.

&&

.MARINE...
No hazards are expected outside of short-fuse convective warnings
possible today and tonight. Scattered thunderstorms will be
possible today and tonight as storms move into the coastal waters
from both land and along the periphery of a ridge across the
central Atlantic. Onshore flow will strengthen slightly tomorrow
as high pressure re-establishes itself across the Atlantic. This
pattern of easterly winds and seas 2-4 feet is expected to
continue the remainder of the week.

Rip Currents: Low Risk today and tomorrow.  Risk may increase to
moderate on Wednesday as onshore flow strengthens and period
increases.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  74  92  73  93 /  60  30  10  40
SSI  77  87  77  89 /  30  20  10  10
JAX  75  90  74  92 /  60  40  10  10
SGJ  76  88  74  89 /  30  30   0  10
GNV  74  91  72  93 /  70  40  20  30
OCF  74  91  72  92 /  70  50  20  30

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

Elsenheimer/Zibura/Corless
Hazardous weather outlook, Jul 10, 3:09 AM EDT, 14 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Jacksonville FL
309 AM EDT Mon Jul 10 2017

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-111000-
Coastal waters from Altamaha Sound to Fernandina Beach FL out
20 NM-
Coastal waters from Fernandina Beach to St. Augustine FL out
20 NM-
Coastal waters from St. Augustine to Flagler Beach FL out 20 NM-
Waters from Altamaha Sound GA to Fernandina Beach FL from 20 to
60 NM-
Waters from Fernandina Beach to St. Augustine FL from 20 to 60 NM-
Waters from St. Augustine to Flagler Beach FL from 20 to 60 NM-
Hamilton-Suwannee-Columbia-Baker-Inland Nassau-Inland Duval-Union-
Bradford-Clay-St. Johns-Gilchrist-Alachua-Putnam-Flagler-Marion-
Coastal Nassau-Coastal Duval-Coffee-Jeff Davis-Bacon-Appling-
Wayne-Atkinson-Ware-Pierce-Brantley-Inland Glynn-Coastal Glynn-
Echols-Clinch-Charlton-Inland Camden-Coastal Camden-
309 AM EDT Mon Jul 10 2017

This Hazardous Weather Outlook is for Northeast Florida,
Southeast Georgia and the Adjacent Coastal Waters.

.DAY ONE...Today and Tonight...

Scattered to Numerous Thunderstorms are expected this afternoon
and evening. Locally heavy rainfall, gusty winds and frequent
lightning are expected in the strongest thunderstorms. Storm
motion will be towards the North-Northeast at 10 to 15 mph. Best
chances of strong storms will be between the I-95 and US 301
corridors. Activity will drift towards the Atlantic Coast late in
the day.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Isolated to Scattered Thunderstorms are expected each day, with
the greatest potential during the afternoon and early evening.
Locally heavy rainfall...gusty winds...and frequent lightning will
be possible in the strongest thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

For additional information, visit the National Weather Service in
Jacksonville website on the internet at weather.gov/jax.

In the hours before

Special weather statement, Jul 10, 4:06 PM EDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
406 PM EDT MON JUL 10 2017

FLZ031-032-036-037-102045-
Putnam FL-Alachua FL-Bradford FL-Clay FL-
406 PM EDT MON JUL 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ALACHUA...
SOUTHEASTERN BRADFORD...NORTHWESTERN PUTNAM AND SOUTHWESTERN CLAY
COUNTIES UNTIL 445 PM EDT...

At 406 PM EDT, Doppler radar was tracking a strong thunderstorm over
Melrose, moving north at 10 mph.

Excessive cloud-to-ground lightning and wind gusts of 45 to 55 mph
can be expected along with possible minor damage.

Locations impacted include...
Keystone Heights, Melrose, Orange Heights, Melrose Landing, Lake
Geneva and Putnam Hall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2962 8198 2966 8216 2992 8212 2986 8182
TIME...MOT...LOC 2006Z 196DEG 6KT 2971 8203

AK
Special weather statement, Jul 10, 4:09 PM EDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
409 PM EDT MON JUL 10 2017

FLZ025-124-125-102100-
Inland Duval FL-Coastal Duval FL-Coastal Nassau FL-
409 PM EDT MON JUL 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL NASSAU AND
NORTHEASTERN DUVAL COUNTIES UNTIL 500 PM EDT...

At 409 PM EDT, Doppler radar was tracking a strong thunderstorm near
Oceanway, or near Arlington, moving north at 5 mph.

Excessive cloud-to-ground lightning and wind gusts of 45 to 55 mph
can be expected along with possible minor damage.

Locations impacted include...
Jacksonville, Jacksonville International Arpt, Arlington, Oceanway,
Craig Field, Fort Caroline and Tallyrand.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3033 8146 3033 8171 3056 8173 3057 8170
      3056 8168 3057 8167 3056 8167 3055 8166
      3057 8166 3057 8147
TIME...MOT...LOC 2009Z 176DEG 4KT 3043 8159

PETERSON
Special weather statement, Jul 10, 4:09 PM EDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
409 PM EDT MON JUL 10 2017

FLZ040-102100-
Marion FL-
409 PM EDT MON JUL 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MARION COUNTY UNTIL 500
PM EDT...

At 408 PM EDT, Doppler radar was tracking a strong thunderstorm over
Ocala Airport, or near Ocala, moving northeast at 15 mph.

Excessive cloud-to-ground lightning and wind gusts of 40 to 50 mph
can be expected along with possible minor damage.

Locations impacted include...
Ocala, Citra, Sparr, Anthony, Ocala Airport, Reddick, McIntosh and
Lowell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2917 8236 2947 8226 2946 8222 2945 8221
      2943 8221 2942 8220 2942 8217 2943 8217
      2942 8215 2943 8214 2939 8200 2911 8218
TIME...MOT...LOC 2008Z 205DEG 15KT 2920 8224

AK
Special weather statement, Jul 10, 4:42 PM EDT, 48 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
442 PM EDT MON JUL 10 2017

FLZ036-037-040-102130-
Putnam FL-Alachua FL-Marion FL-
442 PM EDT MON JUL 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ALACHUA...WEST
CENTRAL PUTNAM AND NORTH CENTRAL MARION COUNTIES UNTIL 530 PM EDT...

At 441 PM EDT, Doppler radar was tracking a strong thunderstorm near
Citra, moving northeast at 15 mph.

Excessive cloud-to-ground lightning and wind gusts of 45 to 55 mph
can be expected along with possible minor damage.

Locations impacted include...
Interlachen, Orange Springs, Lochloosa, Johnson, Mannville and Hog
Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2940 8201 2944 8216 2966 8201 2962 8181
      2953 8185
TIME...MOT...LOC 2041Z 205DEG 15KT 2946 8205

AK
Local storm report, Jul 10, 5:17 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
517 PM EDT MON JUL 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     HAIL             2 WSW UNF               30.26N 81.55W
07/10/2017  M0.25 INCH       DUVAL              FL   TRAINED SPOTTER

            PEA SIZED HAIL OCCURRED IN VICINITY OF DEERWOOD
            PARK/TINSELTOWN.

&&

WCORLESS
Special weather statement, Jul 10, 5:18 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
518 PM EDT MON JUL 10 2017

FLZ033-037-102200-
St. Johns FL-Putnam FL-
518 PM EDT MON JUL 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL ST. JOHNS AND
NORTHEASTERN PUTNAM COUNTIES UNTIL 600 PM EDT...

At 518 PM EDT, Doppler radar was tracking a strong thunderstorm over
East Palatka, moving north at 10 mph.

Excessive cloud-to-ground lightning and wind gusts of 40 to 50 mph
can be expected along with possible minor damage.

Locations impacted include...
Palatka, Hastings, East Palatka, Bostwick, Federal Point, Orange
Mills, San Mateo and Spuds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2967 8150 2962 8152 2961 8152 2957 8154
      2957 8168 2983 8173 2981 8144
TIME...MOT...LOC 2118Z 189DEG 7KT 2962 8162

AK

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 2:56 PM EDTSpecial Weather StatementJAXNassau49 min
Jul 10, 3:22 PM EDTSpecial Weather StatementJAXClay38 min
Jul 10, 3:40 PM EDTSpecial Weather StatementJAXDuval50 min
Jul 10, 3:57 PM EDTSpecial Weather StatementJAXNassau48 min
Jul 10, 4:06 PM EDTSpecial Weather StatementJAXBradford39 min
Jul 10, 4:09 PM EDTSpecial Weather StatementJAXMarion51 min
Jul 10, 4:12 PM EDTAreal Flood AdvisoryJAXDuval3 hr
Jul 10, 4:39 PM EDTAreal Flood WarningJAXDuval111 min
Jul 10, 4:42 PM EDTSpecial Weather StatementJAXPutnam48 min
Jul 10, 5:18 PM EDTSpecial Weather StatementJAXPutnam42 min
Jul 10, 5:55 PM EDTAreal Flood AdvisoryJAXPutnam3 hr
Jul 10, 6:14 PM EDTSpecial Weather StatementJAXSaint Johns46 min
Jul 10, 7:18 PM EDTSpecial Weather StatementJAXFlagler27 min
Jul 10, 7:36 PM EDTSpecial Weather StatementJAXMarion24 min
Jul 10, 2:33 PM EDTSpecial Weather StatementJAXCamden27 min
Jul 10, 2:36 PM EDTSpecial Weather StatementJAXAppling24 min
Jul 10, 3:03 PM EDTSpecial Weather StatementJAXCoffee42 min

Nearby

Severe Thunderstorm Warnings in Florida, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.